Virginia, 2008Flash Flood in Virginia, June 1, 2008
June 1, 2008 · NWS RNK · 1 event in 1 county or zone
Thunderstorms brought several inches of rain in a small amount of time, supporting flash flooding in the Seven Mile Ford area of Smyth County during the early afternoon of June 1.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought several inches of rain in a small amount of time, supporting flash flooding in the Seven Mile Ford area of Smyth County during the early afternoon of June 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:53 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 1, 12:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SUN JUN 1 2008
.SYNOPSIS...
A COLD FRONT WILL CONTINUE ITS TRAVELS THROUGH AND THEN SOUTH OF
THE AREA TODAY. HIGH PRESSURE WILL BUILD BRIEFLY INTO THE REGION
ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION
TUESDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH THIS AFTERNOON/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT
OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT
OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON.
MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE
OF DOWNSLOPING.
DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION...
AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO
REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE
WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST.
CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR
CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
APPROACH OF SURFACE RIDGE AND SOMEWHAT DRIER AND MORE STABLE AIR
WILL ARRIVE TONIGHT...ALLOWING FOR DISSIPATION OF ANY REMAINING
CONVECTION BY MID TO LATE EVENING ALONG WITH GRADUAL CLEARING OF
THE SKY. DECOUPLING OF LOWER ATMOPSHERE WITH ARRIVAL OF SURFACE
RIDGE AND ASSOCIATED SUBSIDENCE OVER RELATIVELY MOIST BOUNDARY
LAYER MAY RESULT IN DEVELOPMENT OF SOME PATCHY FOG...AND THIS
WILL BE INCLUDED FOR THE NORMALLY FAVORED AREAS SUCH AS THE
GREENBRIER VALLEY...AND PERHAPS OUT ACROSS THE PIEDMONT AS WELL.
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...LIMITED
CLOUD COVER...AND TEMPERATURES AROUND THE AVERAGE OF THE MET/MAV
IS IN THE FORECAST WITH ADJUSTMENTS MADE FOR LOCAL BIASES. LATE
MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START
TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER
SYSTEM DEVELOPS.
ON TUESDAY...AN APPROACHING COLD FRONT SHOULD HELP TO DEVELOP
SHOWERS IN THE MOUNTAINS OF WV SOUTH INTO NORTH CAROLINA DURING THE
MORNING. BY THE AFTERNOON...SCATTERED COVERAGE EAST TO AROUND THE
BLUE RIDGE ALONG WIT THUNDERSTORMS WILL BE POSSIBLE. PRECIPITATION
ALSO WILL BE POSSIBLE EAST OF THE BLUE RIDGE GENERALLY IN AREAS
NORTH OF ROUTE 460.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING.
HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT
LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION.
SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT
REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN
WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY
DIRECTION.
THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR
BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD
COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST
BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF
PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF
SE WV AT KLWB...AND NEAR KBLF.
HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT
OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR
CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...WP
AVIATION...DS/WERT
Hazardous weather outlook, Jun 1, 9:12 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008
NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
In the hours before
Special weather statement, Jun 1, 8:11 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SUN JUN 1 2008
NCZ001-018-011415-
WATAUGA NC-ASHE NC-
911 AM EDT SUN JUN 1 2008
AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6
MILES WEST OF PEORIA...MOVING EAST AT 35 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR
GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND
925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM
EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT...
LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN
LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY
WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
WERT
Special weather statement, Jun 1, 10:51 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUN 1 2008
NCZ001-002-018-VAZ007-009-010-012-015-016-011700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX
1151 AM EDT SUN JUN 1 2008
AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA
ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE
MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM
EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND
WEST.
SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30
MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO
AROUND 40 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
WERT
Special weather statement, Jun 1, 11:55 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SUN JUN 1 2008
NCZ001-002-018-011800-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1255 PM EDT SUN JUN 1 2008
AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS
OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN
NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS
EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES.
SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
VAZ007-009-010-012-015-016-011800-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...GALAX
1255 PM EDT SUN JUN 1 2008
AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME
SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH
CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF
THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS
AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE.
SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
WERT
Flash Flood, Smyth
- When
- June 1, 1:15 PM EST to 1:52 PM EST
- Where
- Smyth County, 0.77 mi S of Sevenmile Ford to 1.19 mi SSW of Sevenmile Ford
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.809, -81.620
Heavy rains in a short amount of time caused flash flooding of Highway 11 in Seven Mile Ford. There was several feet of water running across Highway 11. Damage values are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118699.